Use of multiple anticholinergic medications can predispose p
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Severe non-exertional hyperthermia (NEHT) is defined as an elevated core body temperature above 40°C and can initially be difficult to distinguish from other heat illnesses such as neuroleptic malignant syndrome, serotonin syndrome or infection. When the ambient temperature is elevated, the body can only tolerate minor elevations in body temperature before systemic dysfunction begins to occur.

Evaporation is the most effective way for the body to dissipate heat and there are serious consequences when that regulatory mechanism is suppressed, either through drug effects or through neural dysfunction. Failure of thermoregulatory mechanisms and exposure to hot ambient temperatures can be a potentially life-threatening combination, and this case demonstrates the need for physicians to be aware of this when prescribing multiple anticholinergic medications.

A 64-year-old woman developed severe non-exertional hyperthermia (NEHT) due to excessive anticholinergic effects from her psychiatric medications. The patient was found unresponsive in a non-air-conditioned room where the outside temperature was over 33°C. She presented with altered mental status, hypotension and an oral temperature of 42°C. Drug–drug interactions from her home medications for depression, bipolar disorder and seizures (amitriptyline, cyclobenzaprine, benztropine, topiramate, clonazepam, trazodone) were suspected. Blood cultures grew Staphylococcus hominis.

The patient quickly returned to baseline with supportive care in the intensive care unit. She was treated for the Staph hominis bacteraemia with a 7-day course of vancomycin. Due to her quick recovery and lack of neurological findings, severe NEHT with associated bacteraemia was determined to have caused her presenting symptoms. This patient’s multiple anticholinergic medications increased her susceptibility to develop NEHT by inhibited sweating, this patient’s natural cooling mechanism.

Source: https://casereports.bmj.com/content/14/3/e239873?rss=1
Like
Comment
Share